Sinemet No Longer Working

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Heronak
Posts: 113
Joined: Mon Apr 26, 2004 3:45 pm
Location: Juneau, Alaska
Contact:

Sinemet No Longer Working

Postby Heronak » Mon Jun 14, 2004 5:17 pm

I've now had 3 bad RLS nights while taking Sinemet 25/100CR and some increased symptoms during the day while sitting at work (rarely had that before - augmentation?). Last night I even added a small dose of lorazepam and still woke up several times having to do my normal routine of leg lifts.

Crap, I just want to cry. It was working so well for the past month and I was so enjoying sleeping again. I can't imagine going back to the charming sleep-deprived person I was...

So, what's next? Any suggestions on the next med to try? Thanks for all your support, just knowing you understand helps so much.

Heron

jumpyowl
Posts: 774
Joined: Sat Mar 27, 2004 2:59 pm
Location: Yantis, TX
Contact:

New Thread?

Postby jumpyowl » Wed Jun 16, 2004 2:32 pm

Dear Heronak: Unfortunately, you started a new thread in a new forum so I cannot easily find your previous posts. So excuse me if you already answered these questions:

Sinemet is a carbidopa/levadopa combination in the family of dopamine precursors. It is infamous for both the short half-life of the drug and the development of rebound effect and augmentation. Especially at doses in excess of 300 mg per day.

What do your doctors say? There is no reason for you to get upset. There is so many things you can do now (to go from here), with the co-operation of your doctor, of course.

Let me know whether you need some suggestions at this point, preferably in this thread so I can find your answer!
Jumpy Owl

Guest

Postby Guest » Wed Jun 16, 2004 3:02 pm

Hey Jumpy, thanks for your response. I'm giving the Sinemet another week (have had two good sleeps since starting this thread) and then will chat with my doc about switching to one of the dopamine agonists. She's relatively knowledgeable about RLS and very open to all options - I'm fortunate to be working with her.

Any suggestions on which to try first: pergolide (Permax), pramipexole (Mirapex), ropinirole (Requip), other?

I realize I still have many options, but getting upset & frustrated is a normal response to the hell of this affiliction, and one reason I come here for support - thanks for yours.

Heron

jumpyowl
Posts: 774
Joined: Sat Mar 27, 2004 2:59 pm
Location: Yantis, TX
Contact:

The Great Blue

Postby jumpyowl » Wed Jun 16, 2004 5:44 pm

Now I recall! Sorry for the memory lapse. I figured out that if I click on your monicker (handle) and then click on your posts I can see them all in reverse order.

Naturally I have an opinion. :) I am glad you asked. The experts say that anybody taking your medication should be carefully monitored for the development of augmentation. Which has an 80% chance to develop! :shock: So you are not unlucky!

THEN: do not increase dosage!

The best treatment is to change to a dopamine agonist therapy. Most cases of augmentation respond in a matter of days or weeks to the withdrawal of levodopa. But you already knew that! :P

Any suggestions on which to try first: pergolide (Permax), pramipexole (Mirapex), ropinirole (Requip), other?

I would skip pergolide as it is derived from ergot and as a result it has numerous side effects. :cry: So either Mirapex (0.3 mg per day) and Requip (0.25 mg titrated up to 2.5 mg/day) would be fine. :) The latter has not been tried very long but appears to be as effective as Mirapex.

The side effects are about the same, nausea and orthostatic hypotension to which patients do habituate within 7-10 days.

Let us know what happens, Heron!
Jumpy Owl

Heronak
Posts: 113
Joined: Mon Apr 26, 2004 3:45 pm
Location: Juneau, Alaska
Contact:

Postby Heronak » Thu Jun 17, 2004 4:23 pm

Jumpy,

Thanks for the suggestions, I'll probably switch to Mirapex or Requip when the time's right. After another restful sleep with Sinemet, I'll stick with it awhile longer and see.

Heron

jumpyowl
Posts: 774
Joined: Sat Mar 27, 2004 2:59 pm
Location: Yantis, TX
Contact:

Good idea!

Postby jumpyowl » Tue Jun 22, 2004 12:44 am

Let us know when that happens, Great Blue Heron in AK! :)

I will also talk to my sleep doctor on the 29th of June about trying Mirapex or Requip. 8)

In the mean time I am playing with Neurontin plus Hydrocodone. :wink:

The other thing I am tempted to try: to switch from Hydrocodone to Ultram, if I will need a pain killer in addition to the dopamine agonist.
Jumpy Owl

Heronak
Posts: 113
Joined: Mon Apr 26, 2004 3:45 pm
Location: Juneau, Alaska
Contact:

Sinemet Update

Postby Heronak » Thu Jul 01, 2004 6:15 pm

I've taken one Sinemet CR 25/100 before bed now for 8 weeks. Many nights I've been able to sleep for 4-6 hours without waking, although perhaps 2x/week I'll have to get up in the night with RLS.

Here are the changes I've noticed:

- Augmentation, I'm having symptoms in the afternoon at my desk.
- Fatigue, I'm having a hard time remaining awake at my desk. I drink one cup of coffee when I get up in the morning and don't want to increase caffeine just to stay awake.
- Depression, pretty minor but I recognize the feelings from prior bouts.

Me thinks it's time to talk with my doctor again...

Heron


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest